Skip to Main Content

Chapter 6: Disorders of Calcium Metabolism: Hypocalcemia and Hypercalcemia

A 78-year-old Caucasian man with a history of hypertension presents to the emergency department after a fall. His wife reports that he has been especially fatigued and confused over the last few days. He has lost 15 lb over the last couple of months and has been complaining of low back pain, anorexia, polyuria, and polydipsia for several weeks. History significant for a 50-pack-year history of smoking. Currently taking Lisinopril, Metoprolol, Hydrochlorothiazide, Tums 500 mg daily and Ergocalciferol 50,000 units weekly. Significant laboratory data as noted.

Hgb 10.9 g/dL

WBC 8900

Plts 124,000

Sodium 135 mEq/L

Potassium 4.1 mEq/L

Chloride 110 mEq/L

CO2 22 mEq/L

Creatinine 1.9 mg/dL

BUN 28 mg/dL

Glucose 94 mg/dL

Calcium 14.1 mg/dL

Phosphorus 4.2 mg/dL

Albumin 2.9 g/dL

The most likely cause for his hypercalcemia would be

A. Vitamin D toxicity

B. Multiple myeloma

C. Primary hyperparathyroidism

D. Hydrochlorothiazide

E. Prostate cancer

The answer is B. The most common causes of hypercalcemia are either primary hyperparathyroidism or secondary to malignancies. In general, patients with primary hyperparathyroidism have relatively minor increase in serum calcium, generally less than 12.5–13.0 mg/dL. In this patient, because of the hypoalbuminemia, his corrected calcium would be approximately 14.9 mg/dL (an increase of 0.8 mg/dL for every decrease of 1 g/dL of albumin). In addition, with primary hyperparathyroidism, there is generally hypophosphatemia and rarely is there renal insufficiency. Although vitamin D toxicity can cause marked hypercalcemia, you need to have excessive intoxication with blood levels of vitamin D of greater than 150 ng/dL, which would be very hard to achieve with this dosing regimen. It is generally seen when patients are taking excessive doses of activated vitamin D, such as calcitriol. Thiazide diuretics can cause mild hypercalcemia by increasing distal tubule calcium reabsorption. Prostate cancer generally causes osteoblastic metastasis and more commonly may cause hypocalcemia. In this patient, the hypercalcemia is most likely due to malignancy, with multiple myeloma being the best option. He has anemia, acute renal failure associated with marked hypercalcemia, complaining of bone pain, and in particular, the low anion gap of 3 are all consistent with multiple myeloma.

Which of the following conditions would not be associated with the development of hypocalcemia?

A. Acute kidney injury

B. Hypomagnesemia

...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.